Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 12, NWS Houston/Galveston, TX

January 18, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 18, 2017, 3:51 AM CST for Harris County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 3:51 AM CST (09:51 UTC)
Expired
Jan 18, 2017, 4:15 AM CST
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Harris County, TX

The radar

The Houston radar (KHGX), 43 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

607 
WFUS54 KHGX 180951
TORHGX
TXC201-181015-
/O.NEW.KHGX.TO.W.0012.170118T0951Z-170118T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
351 AM CST WED JAN 18 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  Central Harris County in southeastern Texas...

* Until 415 AM CST.

* At 351 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Near Northside Houston, moving northeast at 20
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Greater Fifth Ward, Fourth Ward, Second Ward, Downtown Houston,
  Midtown Houston, Memorial Park, Greater Heights, Near Northside
  Houston, Greater Third Ward, Neartown / Montrose, Greater Eastwood,
  southeastern Northside / Northline, Afton Oaks / River Oaks Area,
  East Little York / Homestead, Denver Harbor / Port Houston, East
  Houston, Kashmere Gardens, El Dorado / Oates Prairie, Eastex /
  Jensen Area and Settegast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2973 9536 2977 9543 2994 9529 2984 9515
TIME...MOT...LOC 0951Z 224DEG 17KT 2979 9534 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
39
2 follow-up statements
460 
WWUS54 KHGX 181006
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
406 AM CST WED JAN 18 2017

TXC201-181015-
/O.CON.KHGX.TO.W.0012.000000T0000Z-170118T1015Z/
Harris TX-
406 AM CST WED JAN 18 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CST FOR CENTRAL
HARRIS COUNTY...
    
At 406 AM CST, a severe thunderstorm capable of producing a tornado
was located over East Houston, or near Greater Fifth Ward, moving
northeast at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
El Dorado / Oates Prairie, Houston Gardens, Eastex / Jensen Area,
East Houston, Settegast, East Little York / Homestead, Hunterwood,
Kashmere Gardens, Pleasantville Area and Denver Harbor / Port
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2979 9528 2983 9536 2994 9529 2984 9515
TIME...MOT...LOC 1006Z 223DEG 17KT 2984 9528 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
39
347 
WWUS54 KHGX 181015
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
415 AM CST WED JAN 18 2017

TXC201-181025-
/O.EXP.KHGX.TO.W.0012.000000T0000Z-170118T1015Z/
Harris TX-
415 AM CST WED JAN 18 2017

...THE TORNADO WARNING FOR CENTRAL HARRIS COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been allowed to expire.

LAT...LON 2979 9528 2983 9536 2994 9529 2984 9515
TIME...MOT...LOC 1015Z 224DEG 17KT 2987 9525 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 17, 11:48 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 17, 11:48 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 PM CST Tue Jan 17 2017

.AVIATION...
Will be keeping with a fairly messy forecast as the unsettled wx
pattern remains in place. Moisture moving in from the Gulf along
with disturbances tracking across from the SW being the main is-
sues. Sea fog starting to develop at this time and GLS should be
dealing with this through the early morning...and possibly again
early Wednesday morning. Have timed TAFS with a round of TSRA at
to around sunrise...then another during the afternoon/early eve-
ning hours. We are also seeing a smattering of fog/VIS issues at
sites not yet affected by the approaching activity. 41

&&

.PREV DISCUSSION... /ISSUED 916 PM CST Tue Jan 17 2017/

Just minor adjustments to the forecast for the update. Shallow
frontal boundary has stalled inland and not expecting it to move
much overnight...and just slowly back north on Wed. Nearly steady
temps expected for most.

Combination of Gulf moisture overrunning this boundary along w/
the addition of impulses and Pacific moisture associated with the
messy sw flow aloft will aid in increasing precip coverage moving
into the region overnight. Rain totals will eventually add up w/
nearly steady light/moderate rains. Will however need to keep eye
on heavier cells/bands that manage to develop as training precip
is expected.

Between roughly I-10 and the coast, in the vicinity where the
frontal boundary is parked, we'll also need to keep an eye for
some isolated strong/severe cells later tonight into Wed.

Beaches and offshore areas may be left out of much excitement in
the short term, but will have to suffice with some thickening sea
fog again. May eventually need to throw out some dense fog advsys. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      54  61  52  71  54 /  80  90  50  30   0
Houston (IAH)              59  71  58  72  57 /  70  80  70  50  10
Galveston (GLS)            66  70  62  68  61 /  50  60  70  60  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 17, 10:13 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 PM CST TUE JAN 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-190415-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1013 PM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE
OVERNIGHT. DUE TO THE TRAINING NATURE OF THE RAINFALL...WE WILL BE
ON THE LOOKOUT FOR LOCALIZED HIGHER AMOUNTS THAT MAY PRODUCE SOME
MINOR STREET FLOODING TYPE PROBLEMS. THERE COULD BE AN ISOLATED
STRONG TO SEVERE STORM GENERALLY BETWEEN INTERSTATE 10 AND THE
COAST WHERE A STALLED FRONTAL BOUNDARY IS SITUATED.

AREAS OF DENSE SEA FOG CAN BE EXPECTED NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THURSDAY.
WE WILL MONITOR FOR THE SAME HAZARDS DESCRIBED ABOVE.

A STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION ON SUNDAY.
THOUGH SCATTERED PRECIPITATION IS POSSIBLE, WE ARE KEEPING AN EYE
ON THE POTENTIAL FOR SOME VERY STRONG WEST WINDS IN ITS WAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR WEDNESDAY.

GMZ330-335-350-355-370-375-190415-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
1013 PM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TONIGHT

AREAS OF SEA FOG...SOME DENSE...ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SEA FOG...SOME DENSE...ARE EXPECTED INTO THE WEEKEND. A
STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION ON SUNDAY. THOUGH
SCATTERED PRECIPITATION IS POSSIBLE, WE ARE KEEPING AN EYE ON THE
POTENTIAL FOR SOME VERY STRONG WEST WINDS IN EXCESS OF GALE FORCE IN
ITS WAKE. LOW WATER LEVELS WILL ALSO BECOME A CONCERN WITH ITS
PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:43 PM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 1:05 AM CSTTornado WarningHGXWharton25 min
Jan 18, 3:02 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton118 min
Jan 18, 4:16 AM CSTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery59 min
Jan 18, 4:54 AM CSTSpecial Weather StatementHGXHarris51 min
Jan 18, 4:58 AM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 18, 5:03 AM CSTTornado WarningHGXHarris27 min
Jan 18, 5:19 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 5:21 AM CSTFlash Flood WarningHGXFort Bend, Harris, Wharton5 hr
Jan 18, 5:47 AM CSTSpecial Weather StatementHGXHarris43 min
Jan 18, 6:36 AM CSTRiver Flood WarningHGXAustin, Fort Bend, Wharton5 days
Jan 18, 7:03 AM CSTRiver Flood WarningHGXHarris8 hr
Jan 18, 7:54 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 7:55 AM CSTRiver Flood WarningHGXHarris11 hr
Jan 18, 8:05 AM CSTRiver Flood WarningHGXMontgomery54 hr
Jan 18, 8:27 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:30 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:36 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:37 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:46 AM CSTRiver Flood WarningHGXHarris24 hr
Jan 18, 8:49 AM CSTRiver Flood WarningHGXHarris7 hr
Jan 18, 8:50 AM CSTRiver Flood WarningHGXHarris15 hr
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton8 days
Jan 18, 8:59 AM CSTRiver Flood WarningHGXBrazoria4 days
Jan 18, 9:37 AM CSTRiver Flood WarningHGXBurleson, Harris, Lee6 days
Jan 18, 10:14 AM CSTAreal Flood WarningHGXFort Bend, Harris, Wharton6 hr
Jan 18, 12:41 PM CSTSpecial Weather StatementHGXLiberty49 min
Jan 18, 2:13 PM CSTRiver Flood WarningHGXHarris30 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.